I'd do a short wean because there are mechanisms that are trying to work around the ACE inhibitor (primarily an increase in renin production and more efficient chymase induced Angiotenin-2 production.) THis might give a short tem BP rise.
After 4 years, I'd do 1/2 dose for a week or more (while monitoring BP pretty closely.)
Of course, weans are always more important for those with heart disease, than for the general population of hypertensives.
Because the 40mg. of Accupril I was prescribed was affecting my stomach and the muscle pain was incapacitating, I stopped taking it. I was not on it as long as you were, but enough to limit my quality of life. For the most part, ace inhibitors unlike beta blockers, can be terminated without severe repercussions.
Not to be aloof or contrary here, but why not ask the prescribing physician? Ace inhibitors do not have the requirement, as beta blockers do, regarding a methodical, slow wean, but your body is used to this medicine, after 4 years. Common sense would tell me to give my BP control system a little time to adjust. I am very cautious with BP medications.
Thanks for the replys everybody. Jack the reason I was asking here is because my doc is reluctant to stop the accupril. My history goes something like this. I'm an anxiety prone person. About 4 years ago was going thru a rough period and was going to the doctor. Every time they would check my blood pressure while there it woulb be in the high 140's to low 150's over high 80's to low 90's. Not the best readings but not the worst by a long shot. Doc says you've got HBP we have to get this under control. Start 25mg atenonol and come back in 2 weeks. I go back in 2weeks and not much change in readings. So he ups the antenonol to 50mgs and ads the accupril. I go back in a month and its like 130 over 80. Doc is pleased with this and I've been taking these ever since. A year ago I bought a blood pressure machine for at home and have used it to monitor my pressure at home. I even took it to an office visit to compare readings and it was very accurit. At home my readings are in the 100 to 110 over 60 to 65 range. I think might be a little low for me. I would like to keep taking the atenonol because I think it helps with anxiety. I want to stop the accupril at least temporarily to see what my readings go to. I did bring this up to the doc once before and his response was. You could lose 20 lbs. Why don't you lose that first and then we will see where your blood pressure goes. I don't dispute that I could lose 20 lbs but I wonder if the accupril was needed in the first place. I wish I would have done all the research I've done in the last six months about four years ago. I probably wouldn't have started it in the first place. By the way to this day all the places I've had my pressure checked it always is in the 110 range except when I go to the family doc. White coat syndrome ? I guess I've learned a lesson in all this. You have to be responsible as a medical consumer it's your own life and health at stake. Thanks sorry this got so long.
Hey, I guess that I am overly cautious, because I stopped taking atenolol abruptly, and paid the price about a month later. I had never been told that you just don't do that. I had also lost about 15 lbs. Good luck on stopping the med. I don't think it will be a problem for you. (hope not anyway)
Heart attack and stroke. It may have happened anyway, I don't know. I had a real rough time for a few days after I stopped the atenolol. Had an appointment with a urologist about 9 days after stopping and my BP was really high. He and the nurses chewed me out good and told me to start back the beta blocker back immediately, and see my cardiologist. I had the problems about 4-5 weeks later. I should have explained earlier in my other post. Sorry.
I really like to put the word out on stopping beta blockers
I was taking Accupril along with another drug and it gave me a cough for the last three months since I started taking it. I just quit taking. Since you've been taking it for so long talk to your doctor first.
Are you sure it's not the atenolol that is causing the upset stomach? Between atenolol and accupril, I'd much rather be on accupril. Also, it would also be much easier to lose 20 lbs if you weren't on atenolol.
Surely the docor or nurses told both of us about stopping BB's, but I can't remember them warning me....maybe we forgot?
No Jack, i was never told until after i had already stopped the toprol xl and the spikes had already happened. My gp never thought i had the nerve to just stop following orders. I had never done so b4, i used to be like a sheep and take anything given me until i got this computer and started looking stuff up.